Flash Flood, Rensselaer
- When
- July 1, 3:08 PM EST to 4:08 PM EST
- Where
- Rensselaer County, Speigletown
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.711, -73.510 (the zone’s center; the record gives no point)
8 inches in an hour's time produced flooding of roads in both towns.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Excessive rain, up to 1.8 inches in an hour's time produced flooding of roads in both towns.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 1, 11:45 AM EST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBANY NY 1245 PM EDT THU JUL 1 2004 .DISC...QUICK UPDATE TO INCLUDE THE WATCH AND SOME STRONG WORDING OF THUNDERSTORMS. NO CHANGES TO LATER PERIODS AT THIS TIME. .AVIATION...CONDITIONS WILL DETERIORATE TO MVFR...WITH SCATTERED IFR/LIFR IN THUNDERSTORMS AND HEAVIER SHOWERS. ACTIVITY IS INCREASING AND THERE HAS BEEN A WATCH ISSUED NW OF ALBANY. STORMS COULD PRODUCE LOCALLY LARGE HAIL AND STRONG GUSTY WINDS...ON A WIDELY SCATTERED BASIS. MORE SHOWERS AND STORMS ARE EXPECTED THIS EVENING...SLOWLY DYING OFF TONIGHT. HOWEVER...CONDITIONS WILL LIKELY REMAIN AT THE MVFR/IFR THRESHOLD DUE TO LOWER CLOUDS...PATCHY FOG AND HAZE. .HYDROLOGY...NO CHANGES TO EARLIER THINKING. PLEASE REFER TO THE PREVIOUS AFD. .ALY WATCHES/WARNINGS/ADVISORIES... NY...SVR THUNDERSTORM WATCH FOR NYZ-032-033-038-039-040-082 TIL 22Z. VT...NONE. MA...NONE. CT...NONE. **********PREVIOUS FORECAST DISCUSSION******************* .SYNOPSIS...INCREASING HEAT AND HUMIDITY WILL OCCUR TODAY AS A WARM FRONT LIFTS NORTH OF THE REGION THIS MORNING. A COLD FRONT WILL SWEEP SOUTHEAST FROM THE EASTERN GREAT LAKES THIS AFTERNOON...AND MOVE THROUGH EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND LATE TONIGHT. A LARGE RIDGE OF HIGH PRESSURE WILL BUILD IN FOR LATE FRIDAY INTO THE FIRST HALF OF SUNDAY...BEFORE ANOTHER STORM SYSTEM MOVES FORM THE GREAT LAKES INTO THE SAINT LAWRENCE VALLEY ON MONDAY...BRINGING THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS LATE SUNDAY AND MONDAY. && .SHORT TERM (THROUGH FRIDAY)...MANY FVRBL FCTRS FOR STG TO LCLY SVR STORMS THIS AFT...HOWEVER WND FIELDS ALOFT RELATIVELY WK ONLY 10-20KTS AT H8...25-35KTS AT H5 AND 35-45KTS AT H2 THRU 12Z SO STORMS MAY NEED TO GENERATE THEIR OWN WNDS. GOOD DIRECTIONAL SHR EXISTS EVEN THOUGH SPEED SHR LACKING AND HELICITY VALUES BTWN 00Z AND 06Z IN 50-100 RNG. CAPES OFF ETA ABV 2000 J/KG ACRS A GOOD PTN OF FA LATE AFT AND EVNG...BUT AS USUAL MAY BE SOMEWHAT OVERDONE. WBZ VALUES IN 9000-10000 FT RNG...STG MSTR CONV...STG THETA E RDG INTO ERN NY AND WRN NEW ENG BTWN 00Z AND 06Z AND SFC DEWPOINTS RISING TO LOW TO MID 60S SHLD AT LEAST RSLT IN SCT CNVCTN WITH HIGHEST POPS ACRS NW PTN OF FA. TIMING OF CDFNT PASSAGE IS WELL AFT SFC HTG WITH FNT JST ENTERING WRN PTN OF FA ARND MIDNIGHT AND RCHG SE PTN OF FA SHRTLY AFT DAYBREAK ON FRI. FNT THEN STALLS JST TO OUR S ON FRI SO WL LEAVE CHC POPS IN FOR ULSTER...DUTCHESS...LITCHFIELD AND BERKSHIRE COUNTIES ON FRI. TMPS LOOK HIGHER TDY AND FRI ACRS BULK OF FA WITH MNY AREAS ABV 80. && .LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...AFT A DRY DAY ON SAT...QSTN BCMS HOW QUICK DOES STG SFC AND MID LVL RDG BREAK DOWN AND WHERE WL ENERGY AHD OF LOW MOVG THRU GRTLKS ALIGN ITSELF LATE SUN INTO MON. AT THIS POINT LOOKS DRY THRU FRST HLF OF 4TH OF JULY...BUT PCPN PSBL BFR DARK ACRS AT LEAST NW PTN OF FA. AT THIS TIME BULK OF ENERGY RIDES OVR NRN PERIPHERY OF DEPARTING RDG WHICH WLD KEEP BULK OF PCPN AT LEAST INITIALLY N OF FA. LOOKS LIKE A FAIRLY EXTENSIVE AREA OF PCPN AHD OF FNT ON MON WITH FROPA EXPECTED LATE IN THE DAY. NO CHNGS AT THIS POINT BYND DAY 5. && .AVIATION...VFR CONDITIONS ARE EXPECTED INTO THE MID TO LATE AFTERNOON WITH THE EXCEPTION OF MVFR TO POSSIBLY IFR VISIBILITIES DUE TO FOG EARLY THIS MORNING IN A FEW LOCATIONS (KGFL BEING ON LOCAL). ANY FOG WILL BURN OFF VERY QUICKLY WITH STRONG SUN. EXPECT MVFR TO POSSIBLY IFR CONDITIONS WITH CONVECTION THAT DEVELOPS ACROSS REGION THIS AFTERNOON. BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE IN THE LATE AFTERNOON INTO THE EVENING HOURS WHEN THE GREATEST INSTABILITY IS PRESENT...UPPER LEVEL DYNAMICS ARE IN PLACE AND SURFACE COLD FRONT BEARING DOWN ON AREA. CHANCES FOR CONVECTION WILL END NORTHWEST TO SOUTHEAST AFTER MIDNIGHT. THERE MAY BE A LINGERING THREAT ACROSS THE EXTREME SOUTHEAST PORTION FORECAST AREA LATE TONIGHT INTO FRIDAY IN THE VICINITY OF THE FRONTAL BOUNDARY WHICH WILL BE SLOW TO PRESS TO THE SOUTH. && .HYDROLOGY...PW VALUES INCRS TO 1.25 BY THIS EVNG AND WITH CAPES APPRCHG 2000 J/KG ACRS A GOOD PTN OF FA LATE TDY INTO THIS EVNG SOM TSTMS MAY CONTAIN HVY DOWNPOURS. STORMS SHLD MOV 250-270 AT 20-30KTS SO MAIN CONCERN WLD BE TRAINING. MST AREAS WHICH RECEIVE PCPN WL SEE QPF AMTS IN 0.25 TO 0.50 INCH RNG AND NOT ALL LCTNS XPCTD TO RECEIVE RAIN. LOCALIZED 1 TO 2 INCH AMTS PSBL. THE LATEST GFS RUN BRINGS THE BULK OF THE PRECIP WEST AND NORTH OF US UP THE ST LAWRENCE VALLEY SUNDAY AFTERNOON AND NIGHT. AT PRESENT DO NOT HAVE A LOT OF CONFIDENCE THIS FAR OUT. && .ALY WATCHES/WARNINGS/ADVISORIES... NY...NONE. VT...NONE. MA...NONE. CT...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 433 AM EDT THU JUL 1 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-021100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY A COLD FRONT WILL MOVE INTO THE REGION TONIGHT WITH SOME SHOWERS AND THUNDERSTORMS DEVELOPING OUT AHEAD OF IT. THUNDERSTORMS THIS AFTERNOON AND EVENING HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL ACROSS PORTIONS OF EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAYS TWO THOUGH SEVEN... MORE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY INTO MONDAY AS A STORM SYSTEM MOVES FROM THE GREAT LAKES INTO THE SAINT LAWRENCE VALLEY. ...SOME OF THESE STORMS COULD PRODUCE STRONG GUSTY WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS MORNING THROUGH THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
353 PM EDT THU JUL 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL COHOES 42.77N 73.71W
07/01/2004 0.75 INCH ALBANY NY TRAINED SPOTTER
0337 PM HAIL COHOES 42.77N 73.71W
07/01/2004 0.25 INCH ALBANY NY AIRPLANE PILOT
0130 PM HAIL ALBANY 42.66N 73.78W
07/01/2004 0.25 INCH ALBANY NY TRAINED SPOTTER
&&
AWIPSUSRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
404 PM EDT THU JUL 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL SCHAGHTICOKE 42.90N 73.59W
07/01/2004 0.88 INCH RENSSELAER NY TRAINED SPOTTER
&&
AWIPSUSRThe Albany radar (KENX), 47 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412786, 5412787.